First off, let me say I have never seen this complication of sulfonamides. I was only vaguely aware that it existed. A patient came in to discuss a cosmetic procedure. Like always, I was going through the allergy section. She had marked yes on the sulfa drugs. I asked what kind of reaction. I want to know if it was a true problem or just an unwelcome side effect.
She then told me about her son who died of acute hepatic failure from a reaction to Bactrim (Sulfamethoxazole/Trimethoprim), and how a few years after his death she got very ill after taking Bactrim. So now their family refuses to take sulfa drugs. It prompted me to do a review.
Sulfamethoxazole/Trimethoprim (SMX/TMP) is a commonly used antibiotic for respiratory, gastrointestinal and urinary tract infections caused by a range of aerobic gram-positive and gram-negative bacteria. It also has activity against Listeria monocytogenes, Nocardia and Pneuomcystis jiroveci.
SMX/TMP is generally well tolerated in non-HIV-infected patients. Adverse reactions occur in this group in approximately 6 to 8 percent of individuals. In comparison, the adverse reaction rate is as high as 25 to 50 percent in HIV-infected patients and many of the reactions are severe.
The most common adverse reactions include nausea, vomiting, anorexia, dermatological reactions such as pruritis, urticaria and less commonly Steven Johnson Syndrome.
Life-threatening adverse reactions include neutropenia, exfoliative dermatitis (a severe skin disorder with generalized erythema and scaling) and toxic epidermal necrolysis (an acute severe reaction with widespread erythema and detachment of the epidermis). Acute liver failure has only been reported in a few cases worldwide, and has been attributed to the sulphonamide component of the drug.
The sulfamethoxazole component of SMX/TMP is responsible for most of its' side effects including liver failure.
Three forms of SMX/TMP induced liver damage have been described.
2) mixed hepatocellular cholestatic
3) bile duct injury with ductopenia or Vanishing Bile duct syndrome
The onset of symptoms usually occurs within a few days of exposure, but can take up to a 1–2 months. Patients will usually present with nausea, vomiting, jaundice, and pruritis (if cholestatic). Liver function tests (LFTs) may show a hepatocellular or cholestatic pattern depending on the type of injury. Patients might have other feature of an allergic reaction such as skin rash, eosinophilia.
Diagnosis is suspected from the clinical presentation, and absence of other causes.
The severity of SMX/TMP induced liver injury can range from mild symptoms with elevated liver enzymes to fulminant hepatic failure with hepatic encephalopathy and coagulopathy. Outcome can be favorable with spontaneous resolution or unfavorable leading to death.
Treatment is generally supportive, liver transplantation has been successful for both fulminant hepatic failure and vanishing bile duct syndrome
Acute Liver Disease Associated with Erythromycins, Sulfonamides, and Tetracyclines; Annals of Internal Medicine, Vol 119, Issue 7, Part 1, pp 576-583, Oct 1993; Jeffrey L. Carson; Brian L. Strom; Amy Duff; Anand Gupta; Michele Shaw; Frank E. Lundin; and Kiron Das
Case Report: Sulfamethoxazole/Trimethoprim induced liver failure: a case report; Cases Journal 2008, :44doi:10.1186/1757-1626-1-44; Salaheldin Abusin, Swapna Johnson
Harrison’s Online; Chapter 299 (Merck’s)-- Trimethoprim-Sulfamethoxazole Hepatotoxicity (Idiosyncratic Reaction)